Loading...

Hi everyone, Miss Hill here.

Today we are going to be doing some time word problems, which are my favourite things to do.

So, what we need to do is put on your hats, tighten your ties, and tell the computer, "Now I'm a mathematician." Let's get started.

For today's lessons, you're going to need the following resources.

A pencil, a paper, a piece of paper and a ruler.

If you need to get any of those things, please pause the video now, and go collect them.

Great, let's get started.

Our first question is all about Harvey.

Harvey and his mum are flying from New York to Atlanta.

His mum asks him a question.

"If our plane takes off at 13:54, and the flight is 163 minutes long, what time will we arrive?" And Harvey calculated the plane arrives at 15:17.

Is he incorrect? How do you know? So the first thing we need to do is to convert 163 minutes into hours, and we know, we're going to do some working out together at the same time.

So we know that one hour is equal to 60 minutes.

Two hours is equal to 120.

Now 160, well, that's a little bit, we can't add on an extra hour, 'cause we know three hours is 180, so we need to do 163, subtract 120, which leaves us with 43 minutes.

So, 163 minutes is two hours and 43 minutes, two hours and 43 minutes.

So now we need to work out what two hours and 43 minutes later than 13:54.

So I have drawn my number line, and at this end I'm going to write the start time, which is 13:54.

And I know that I need to add on two hours, 43 minutes on to that time.

So I'm going to add on my two hours, so we've got 13:54, 14:54, 15:54.

And now I need to make sure I add on the 43 minutes.

So I'm going to add on six minutes, 'cause that's going to take me to my nearest hour, which is going to be 1600 and then, well, I can't add on 43 'cause I already added six.

So 43 subtract six is equal to 37.

So I need to add 37, which would become 14, sorry, 16:37, otherwise known as 4:37 p.

m.

So unfortunately, Harvey's not correct.

That plane was delayed.

Instead they left at 2:15 and landed.

They left at 14:50, which is 2:15 in 12 hour clock.

And they landed at 17:11.

How many minutes did the flight take? So what we need to do here, we need to draw our number lines again.

So here we have our number line.

And we need to find the difference between 14:15 and 17:11.

So the first thing we're going to do is roundup to our nearest hour and that's 45 minutes difference.

So we've gone from 2:15 to three O'clock, 12, sorry, that's the 12 hour clock.

So 20:15 to 15 o'clock and then we're going to still big jump up to 17 o'clock, which is two hours.

And then we just have a little jump left, which is 11 minutes as we need to add on 17:11, 17:00 to 17:11.

So now we need to add 45 minutes, our two hours add 11 minutes, which is equal to two hours and 56 minutes.

Emily and James are waiting for that plane to arrive.

They should have departed at 12:27, but they found out that they'll now be departing at 2:53.

By how many minutes has their plane been delayed? Pause this video and have the chart, try it.

Great job everybody, let's see what we got.

So here we have on number line, we have 12:27 at one end and 14:53 at the other, 'cause remember we need to find the difference between the two.

So remember we need to go to our next hour, which is 33 minutes to 13:00 and we can do the jump up to 1400, which is another hour.

and then the difference between 14:00 and 14:53 is 53 minutes.

So now we need to add one hour, add 33 minutes at 53 minutes, which is equal to two hours and 26 minutes.

That plane was delayed by two hours and 26 minutes.

Hannah is flying to Miami, she leaves at 9:37 and the flight takes 190 minutes.

What time did she arrive? Your time, pause the video.

Great job everybody.

So we have 19:37, we add 60 minutes or an hour, we add another 60 minutes or an hour, which will take us to 11:37.

We had another 60 minutes or one hour, which takes us to 180 minutes in total.

Add another 10 minutes that would take us to 190 minutes, and we land at 12:47.

The flight arrived at 12:47.

Today, for your independent task, you are going to be solving the following word problems. Question one, the flight to Madrid takes seven hours and 15 minutes.

If a plane departs at 13:38, what time does it arrive in Madrid? Question two.

The flight from Washington leaves at 15:20.

Maria and her baby are the first to get on board, boarding 45 minutes before this plane takes off.

What time did they board the plane? Martha and her husband's plane was due to leave at 17:22.

However, it's delayed by 89 minutes.

What time is it now depart? And question four, Abdul's flight to Washington leaves at 15:00 and takes 89 minutes.

When the plane lands it takes him a further 35 minutes to disembark the plane and leave the airport.

What time does he leave the airport? Remember to draw your number lines and do your jobs.

Pause the video.

Great job everybody.

Let's get the results together.

Question one, the flight to Madrid takes seven hours and 15 minutes.

If a plane departs at 13:38, what time does it arrived in Madrid? So first off we need to write the number 13:38, and then we need to do some adding on some alleys.

So, if 13:38, add seven hours is 20:38, then we need to add 15 minutes, which takes us to 20:53.

So the plane arrived at 20:53.

The plane from Washington leaves at 15:20.

Maria and her baby the first to get some board, boarding 45 minutes before the plane takes off.

What time did they board the plane? So as you can see, I'm working backwards in time.

So I'm putting 15:20 on the other side of my number line and I'm going to jump back 20 minutes to the nearest hour, which is 15:00.

And I'm going to take away a further 25 minutes, which will take me to 14:35.

So Maria and her baby board the plane at 14:35.

Question three.

Martha and her husband's plane was due leave the 17:22.

However, it's delayed by 89 minutes.

What time will it depart? So Martha's plane was supposed to leave at 17:22 and it's delayed by 89 minutes.

So I'm going to add an hour or 60 minutes and that will take me to 18:22.

I then need to add on 90, sorry, add on 30 minutes, 'cause I'm making my life a little bit easier, I'm going to round and adjust to this one, to 18:52, but then I need to subtract one minute because I need to adjust.

So they arrived at 18:50.

So are they departed at 18:51.

And last but not least, Abdul's flight to Washington leaves at 15:00 and takes 89 minutes.

When the plane lands, it takes him a further 35 minutes to disembark the plane and leave the airport.

What time does he leave the airport? So, Abdul's flight leaves at 15:00 and takes 89 minutes.

So we're going to add on an hour or 60 minutes, that'll take us to 16:00.

We then need to add on 29 minutes, that will take us to 4:29 or 16:29.

So that's when the plane landed.

But it takes an extra 35 minutes.

So we need to add on 35 minutes.

I split this up and I'm going to round it, need to go to the nearest hour first, which is 31 minutes away, and add on four.

So Abdul's flight, Abdul left the airport at 17:04.

Well done everybody.

That was a lot of time problem solving.

So well done, give yourselves a big pat on the back.

And if you'd like to, please ask your parents, okay, to share your like on Instagram, Facebook or Twitter, tagging @OakNational hashtag #LearnwithOak.

Have a super rest of your day, it was so much fun learning with you.

Take care.